Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 98, NWS Lake Charles, LA

October 14, 2019Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at Oct 14, 2019, 11:22 AM CDT for Tyler County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2019, 11:22 AM CDT (16:22 UTC)
Expired
Oct 14, 2019, 2:15 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Tyler County, TX

The radar

The Ft Polk radar (KPOE), 135 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 11:30 AM CDTFLASH FLOODChester, TXTYLER COUNTY SHERIFF DISPATCH REPORTING SOME WATER OVER THE ROADWAYS ON FM 1745 AND HWY 287 NEAR CHESTER.
Oct 14, 12:00 PM CDTHEAVY RAIN 4.471 Ese Colmesneil, TX4.47 INCHES OF RAIN MEASURED THUS FAR AT A PERSONAL WEATHER STATION AT LAKE TEJAS ESTATES.
Oct 14, 1:00 PM CDTFLASH FLOODW Colmesneil, TXREPORTED 5.28IN OF RAIN FELL THROUGH 1PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

728 
WGUS54 KLCH 141622
FFWLCH
TXC457-141915-
/O.NEW.KLCH.FF.W.0098.191014T1622Z-191014T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1122 AM CDT Mon Oct 14 2019

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Tyler County in southeastern Texas...

* Until 215 PM CDT.

* At 1121 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to four inches of rain 
  have fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Colmesneil, Chester and Rockland. 

Additional rainfall amounts of two to four inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3102 9464 3103 9444 3100 9445 3103 9441
      3104 9435 3102 9433 3103 9429 3098 9424
      3097 9425 3096 9423 3094 9423 3093 9420
      3091 9421 3089 9420 3088 9421 3082 9462
      3099 9466 3101 9466

$$

Jones

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 10:10 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 14, 10:10 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1010 AM CDT Mon Oct 14 2019

.DISCUSSION...
Wx map shows warm front roughly along the coast/coastal parishes &
counties of Southern Louisiana and Southeast Texas. Showers and
thunderstorms are becoming more distinct south of the front across
the coastal waters, with some weak rotation noted. Although not in
a risk for severe thunderstorms, will not rule out one of these
storms at least meeting special marine criteria this morning.
Further inland, radar showing the large isentropic lift or
"frontal over-running" area of showers across Central Louisiana &
Inland Southeast Texas.

For the forecast, updated the chances of precipitation this
morning and afternoon, mainly for areal coverage and location.
Hard to pinpoint which areas will receive the heaviest rainfall
ahead and just behind a lifting warm front. However, the warm
front will continue to lift northward this afternoon and evening,
gradually shifting the focus of heavy rainfall further northward
into Central and North Louisiana, as well as Northeast Texas later
this evening. Remainder of the forcast on track.

DML

&&

.PREV DISCUSSION... /issued 723 AM CDT Mon Oct 14 2019/

DISCUSSION...
For the 10/14/19 1200 UTC TAF package.

AVIATION...
VFR is generally prevailing at the terminals this morning, with
radar depicting stratiform rains mainly along/north of HWY 190 and
isolated/scattered convective cells lifting north toward coastal
SE TX/SW LA. Used a blend of current radar/Ob trends and latest
guidance to compose the forecast at each terminal, with at best
middle of the road confidence. VFR is expected to prevail at the
I-10 terminals away from convection, with a TEMPO carried at each
that represents the best consensus for when direct impacts are
most likely to occur. Greater risk for longer duration rains and
MVFR CIGS is present at KAEX. Lead into this with a mid to late
morning TEMPO, then prevailing through the afternoon and into
early evening. Rains lift out to the NE by mid evening or so, but
CIGS progged to remain and eventually lower into IFR during the
overnight period. Lower CIGs and/or VSBYs are possible at the I-10
terminals as well tonight, and nudged the forecast in that
direction without explicitly lowering the flight category.

13

PREV DISCUSSION... /issued 508 AM CDT Mon Oct 14 2019/

SYNOPSIS...
Latest UA analysis and WV imagery shows considerable moisture
streaming over the region from an area of lower pres near Baja
CA. At the sfc, a nearly stationary frontal boundary extends acrs
the NW Gulf from near Galveston southeastward approximately
80-100 NM south of the SW LA coast. Temperatures acrs the area are
about 10 to 15 degrees warmer than this time last night, but
still relatively cooler than temperatures south of the front.

The combination of the moist zonal flow aloft and isentropic lift
north of the front is resulting in widespread mid and high clouds
acrs the region, as well as some patchy light-modt rain per KLCH
88D. Further offshore, closer to the front, isolated showers/tstms
are developing and expected to increase in coverage through the
morning.

24

DISCUSSION...
The offshore boundary will lift north today as a warm front.
Deeper moisture south and southwest of the area is already
spreading over the region, with LAPS Precip Water analysis showing
values abv 2 inches. An increase in showers and tstms can be
expected through the day, and some of this activity will be
capable of producing heavy rainfall as abv normal PW values
continue to overspread the region. Temperatures will be warmer as
well, with highs into the middle 70s north to lower 80s south.
Overnight lows tonight will be much warmer as the Gulf airmass
continues to envelope the area, with temperatures not expected to
fall beyond the middle 60s acrs cntl LA, while lower to middle 70s
are expected along and south of I-10.

Tonight into Tuesday, the main axis of moisture and focus for
precipitation will be shifted northward. While the best potential
is expected to be north of the CWA, kept at least chc to likely
PoPs in place during the day Tuesday as weak disturbances
translate east within zonal flow aloft.

By late Tuesday, a northern stream trough will dig over the
north cntl CONUS, helping to push a cold front southward into the
region. This front will move through the area Tuesday night into
early Wednesday. A band of showers/tstms will develop along and
ahead of the front late Tuesday, and continue through early
Wednesday with some lingering showers possible in the wake of the
front Wednesday morning.

Drier air will filter southward in the wake of the front, along
with cooler temperatures. Dry and cool conditions will persist
Thursday and Friday, with return flow developing by the weekend as
sfc high pres slides east. Rain chcs will increase Saturday and
Sunday as deeper moisture spreads back north over the region ahead
of the next cold front which should move through early next week.

24

MARINE...
Lt to modt onshore flow will develop through the morning as a
warm front lifts northward out of the Gulf. The front will also
bring an increasing chc of showers and tstms through the day.
Onshore flow and elevated precipitation chances will continue
until passage of a cold front early Wednesday. Modt offshore flow
will develop in the wake of the front, possibly requiring exercise
caution flags late Wednesday into Wednesday night. Offshore flow
will diminish Thursday, with winds veering around to the
southeast by the weekend.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  65  83  62 /  70  40  80  80
LCH  83  73  87  70 /  70  20  50  80
LFT  83  71  88  70 /  70  20  60  80
BPT  82  74  86  71 /  60  20  50  80

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...08
Hazardous weather outlook, Oct 14, 5:32 AM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
532 AM CDT Mon Oct 14 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
151045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
532 AM CDT Mon Oct 14 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Showers and thunderstorms will develop and increase in coverage
through the day. Some storms will be capable of producing heavy
rainfall at times, and a marginal risk for excessive rainfall
exists across much of southwest and central Louisiana and
southeast Texas. Rainfall amounts will average around an inch,
with locally higher amounts possible.

Additional hazards with any thunderstorms include occasional
cloud to ground lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered to numerous showers and thunderstorms can be expected
Tuesday into Tuesday night as a cold front moves into the region.
Storms will be capable of producing heavy rainfall, along with
gusty winds and occasional cloud to ground lightning. Portions of
the area north of the I-10 corridor are in a marginal risk for
excessive rainfall, with rainfall rates of 1 to 2 inches per hour
possible.

A few light showers will linger Wednesday morning, with dry
weather expected Thursday and Friday. Rain chances will increase
again Saturday and continue through the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

GMZ430-432-435-450-452-455-470-472-475-151045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
532 AM CDT Mon Oct 14 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms can be expected
this morning, with convection decreasing in coverage through the
afternoon as a warm front moves inland across southwest Louisiana
and southeast Texas. Thunderstorms will be capable of producing
heavy rainfall, along with gusty winds and occasional cloud to
water lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Showers and thunderstorms will increase Tuesday night into
Wednesday morning as a cold front moves through the area. Thunderstorms
will be capable of producing heavy rainfall, along with gusty
winds and occasional cloud to water lightning.

Offshore flow will strengthen in the wake of the front, with
exercise caution or marginal advisory conditions expected late
Wednesday and Wednesday night.

A chance of showers or isolated thunderstorms will continue over
the coastal waters through late in the week and into the weekend.
The risk of severe weather is low at this time, but a few storms
could produce occasional cloud to water lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 10:56 AM CDTAreal Flood AdvisoryLCHTyler2 hr
Oct 14, 4:49 PM CDTAreal Flood AdvisoryLCHJefferson, Orange116 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.